Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Dec 24, 2021, 4:39 PM PST for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2021, 4:39 PM PST (00:39 UTC)
- Expired
- Dec 24, 2021, 5:15 PM PST
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Hail
- 0.25 in
- Wind
- 30
County Elko County, NV
The radar
The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
714
WWUS85 KLKN 250039
SPSLKN
Special Weather Statement
National Weather Service Elko NV
439 PM PST Fri Dec 24 2021
NVZ034-038-250115-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
439 PM PST Fri Dec 24 2021
...A strong thunderstorm will impact portions of central Elko County
through 515 PM PST...
At 438 PM PST, Doppler radar was tracking a thunderstorm 7 miles
north of Spring Creek, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamoille, Spring Creek and Secret Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 11563 4085 11570 4103 11521 4085 11508
TIME...MOT...LOC 0038Z 247DEG 61KT 4084 11558
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
93What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Dec 24, 2:51 AM PST, 13 hours 48 minutes earlier.
Area forecast discussion, Dec 24, 2:51 AM PST, 13 hours 48 minutes before
Area Forecast Discussion National Weather Service Elko NV 251 AM PST Fri Dec 24 2021 .SYNOPSIS...Active pattern continues through next week with several systems passing through. Each one bring rounds of precipitation. This may cause icy road conditions and impact travel during the holiday season. && .SHORT TERM...This morning through Friday Night This morning...SW to NE oriented and diffuse jet stream continue to pull moisture over east-central Nevada, although the core of the jet is pushing into Utah. Some weak development along the frontal boundary is occurring as evident by METSAT (weak baroclinic leaf features) and frontogenesis numbers over eastern Nye County and White Pine County. This means the heaviest snowfall falls over these areas through morning, with significant accumulation in the Schell Creek and Snake Range mtns. Elsewhere, patchy fog is possible with icy road conditions a good bet as road moisture refreezes where temperatures have fallen before freezing; therefore, no changes in the current advisories. Finally, another weak frontal boundary/surface trof just to the north in southern ID, stretching westward over northern CA is digging southeast in northern Humboldt and NW Elko counties, creating a wide band of light snow with some shower development ahead of it. This should impact State Routes 140 and 225, and US Hwy 95 near the ID/OR borders. Rest of today...The weak frontal boundary and associated band of mainly light snow mentioned above digs southeast through the area, weakening as the airmass modifies behind it. However, the polar jet rotates around the base of the trof into central NV by afternoon, creating enough dynamics aloft to keep some showers or narrow bands of light snow or rain going through the evening hours in eastern Nevada despite the loss of the front at the surface. Meanwhile, snowfall across mainly White Pine county ends early this morning as that system departs. Finally, another front quickly develops in northern CA due to a 500mb shortwave interacting with the polar jet stream. This brings snow back into Humboldt County this evening. As for high temperatures, most areas climb well into the 30s with several locations hitting the 40 degree mark. These temperatures help to minimize travel impacts associated with the snowfall. Friday Night...Light snow associated with that weak front mentioned above spreads eastward, centered just north of I-80 corridor for most of the night. Still, some uncertainty of placement of this band. If it decides to setup further south, some travel impacts are likely along I-80. Eventually this band expands northward towards Saturday morning due to wave development along the frontal boundary as the main 500mb trof pushes onshore. Overall, snow amounts should be on the light side...less than an inch in the valleys with 2 to 4 inches in the mountains...along and north of the I-80 corridor. Once again, refreezing of moisture on roadways could be an issue as temperatures fall below freezing. Less cloud overall allows temperatures to drop into the teens and single digits in eastern and east-central Nevada, with 20s elsewhere. Saturday through Saturday Night... That wave development mentioned above lifts the now warm frontal boundary northward into OR/ID with the associated cold front slowly sagging southeast into far western Humboldt County midday Saturday. This enhances the snowfall in Humboldt County Saturday morning, especially in the mountains, where 4 to 6 inches are likely above 6500 feet. By Saturday afternoon, the cold front strengthens as a sharp 500mb trof axis digs towards the entire US West Coast. This slows the eastward progression of the frontal boundary. Eventually, the boundary hits the Elko/Humboldt county line and western Lander County by Saturday evening. This means the main snow band should spread as far east as Elko, Eureka, and Round Mtn by Saturday evening. Overall snow amounts Saturday afternoon through Saturday night should be under 2 inches in the lower valleys due to above freezing max surface temperatures, with up to 6 inches or so in the mountains, particular the ones in northern Nevada. Some travels impacts are likely, especially as surface temperatures once again fall before freezing Saturday night. .LONG TERM...Sunday through next Friday. Active weather and colder temperatures will look to be the common thread for next week thanks in part to a strong closed upper- level low expected to settle over southwestern Canada over the next couple of days. As the low settles, latest model agreement expects multiple short-wave troughs to be ejected out of the low allowing for multiple low pressure systems to push through the Great Basin Region. Look for the effects of one of these systems to be exiting us sometime Sunday with another bout of snowfall felt through Northern and Central Nevada. Amounts for this time period have continue to trend on the lighter side with most locations looking at an inch or two at best. Winds, on the other hand, are much different story. Current guidance expects winds to pick quite a bit Sunday afternoon with wind gust greater than 30 mph possible for the day. By Monday into Tuesday, latest model runs expected the system to be upon us with snowfall intensity expected to increase over the course of the day and what could be a couple extra inches in the valleys. By Wednesday, model runs begin to see a potential pattern change with the upper-level low shifting to the east and allowing strong northerly flow to break through the low pressure system cycle. While snow showers could still linger throughout the region, latest guidance currently expects these shower to drop off for Wednesday and Thursday with high elevation being the only place to seen any accumulation. As for temperatures for the period, latest models continues to push a very cold end to the year. Starting Sunday temperatures will look take their first plunge with afternoon temperature for both Sunday and Monday sitting in the mid to low 20s. Another drop will look to occur that following Tuesday as the strong northerly flow begins to bear down on the Silver State with afternoon temperatures falling into the teens and low 20s for the day. Overnights will not be spared from this either with temperature easily in the single digits by Tuesday morning. Meanwhile, Wednesday is currently expected to hold the title of coldest day of the week with morning lows below zero and afternoon highs barely reaching into the 20s. A slight warm up might be in store for the last day of the year, but still expected a chilly New Years Eve that night. && .AVIATION...Pockets of rain and snow showers continue across the region. Across the north, conditions deteriorate to MVFR/IFR as light snow develops during the mid-morning hours. For central Nevada sites, cigs slowly improve to MVFR by midday with VFR conditions by this evening. Winds increase later this afternoon with breezy to windy conditions seen at a majority of sites. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 AM PST this morning for Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains and East Humboldt Range-Southern Lander County and Southern Eureka County- Southwest Elko County-White Pine County. && 85/94/86
In the hours before
Special weather statement, Dec 24, 2:43 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Elko NV
243 PM PST Fri Dec 24 2021
NVZ031-242315-
Northern Elko County NV-
243 PM PST Fri Dec 24 2021
...A strong thunderstorm will impact portions of north central Elko
County through 315 PM PST...
At 241 PM PST, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving east northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. This cell
could also create heavy rain changing over to heavy snow.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4180 11532 4159 11615 4179 11633 4200 11588
4200 11553
TIME...MOT...LOC 2241Z 248DEG 49KT 4175 11601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
90Special weather statement, Dec 24, 4:39 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
439 PM PST Fri Dec 24 2021
NVZ034-038-250115-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
439 PM PST Fri Dec 24 2021
...A strong thunderstorm will impact portions of central Elko County
through 515 PM PST...
At 438 PM PST, Doppler radar was tracking a thunderstorm 7 miles
north of Spring Creek, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamoille, Spring Creek and Secret Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 11563 4085 11570 4103 11521 4085 11508
TIME...MOT...LOC 0038Z 247DEG 61KT 4084 11558
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
93The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:38 PM PST | Wind Advisory | LKN | Elko, Nye | 22 hr |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.